Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 11, NWS Denver/Boulder, CO

April 13, 202216 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 13, 2022, 2:14 PM MDT for 16 counties in Colorado. It took effect at Apr 14, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2022, 2:14 PM MDT (20:14 UTC)
In effect from
Apr 14, 2022, 11:00 AM MDT
Expired
Apr 14, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS85 KBOU 132014
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
214 PM MDT Wed Apr 13 2022

COZ247-140415-
/O.UPG.KBOU.FW.A.0008.220414T1700Z-220415T0100Z/
/O.NEW.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/
/O.CON.KBOU.FW.W.0010.000000T0000Z-220414T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
214 PM MDT Wed Apr 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN 
COUNTY...FIRE WEATHER ZONE 247...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST AND EAST
CENTRAL COLORADO...FIRE WEATHER ZONES 239 THROUGH 241...245
THROUGH 247...AND 249...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 247.

* Timing...Afternoon and early evening both today and Thursday.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239>241-245-246-249-140415-
/O.NEW.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
214 PM MDT Wed Apr 13 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE PLAINS FROM
BOULDER AND DENVER EASTWARD THROUGH EAST CENTRAL COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Thursday.

* Affected Area...Fire Weather Zones 239, 240, 241, 245, 246 and 
  249.

* Timing...Late morning through early evening Thursday.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
110 
WWUS85 KBOU 140952
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
352 AM MDT Thu Apr 14 2022

COZ239>241-245>247-249-142100-
/O.CON.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
352 AM MDT Thu Apr 14 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF THE PLAINS FROM BOULDER AND DENVER EASTWARD THROUGH
EAST CENTRAL COLORADO...

* Affected Area...Fire Weather Zones 239, 240, 241, 245, 246, 
  247 and 249.

* Timing...Late morning through early evening Thursday.

* Winds...West 15 to 25 mph with gusts 35 to 45 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rodriguez
249 
WWUS85 KBOU 141624
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1024 AM MDT Thu Apr 14 2022

COZ238-242>244-248-250-251-150030-
/O.EXA.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Logan County-Sedgwick County-Phillips County-
1024 AM MDT Thu Apr 14 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY HAS BEEN EXPANDED TO INCLUDE ALL OF
THE NORTHEAST PLAINS OF COLORADO...NOW INCLUDING FIRE WEATHER 
ZONES 238, 242 THROUGH 244, 248, AND 250 AND 251...

The National Weather Service in Denver has issued a Red Flag 
Warning for wind and low relative humidity, which is in effect 
until 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 238, 242, 243, 244, 248, 
  250 and 251.

* Timing...Late morning through early this evening.

* Winds...West 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239>241-245>247-249-150030-
/O.CON.KBOU.FW.W.0011.220414T1700Z-220415T0100Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
1024 AM MDT Thu Apr 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS OF
COLORADO...

* Affected Area...Fire Weather Zones 239, 240, 241, 245, 246, 
  247 and 249.

* Timing...Late morning through early this evening.

* Winds...West 20 to 25 mph with gusts 30 to 35 mph. 

* Relative Humidity...10 to 15 percent.

* Impacts...Any fire that develops will have the potential to 
  spread rapidly. Outdoor burning should be avoided, as well as 
  any activity that may produce a spark and start a fast moving 
  wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
451 
WWUS85 KBOU 150057
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
657 PM MDT Thu Apr 14 2022


COZ238>251-150200-
/O.EXP.KBOU.FW.W.0011.000000T0000Z-220415T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
657 PM MDT Thu Apr 14 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR ALL OF THE NORTHEAST PLAINS OF
COLORADO...FIRE WEATHER ZONES 238 THROUGH 251...

Winds are gradually decreasing across the plains this evening and
are expected to continue to weaken over the next several hours.
Relative humidity values are still on the dry side, but will
recover moderately this evening. Friday, fire weather conditions 
will be elevated over the plains with dry/breezy conditions with 
potential for near-critical conditions in/near the Front Range and
Palmer Divide. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 13, 10:01 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 13, 10:01 AM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1001 AM MDT Wed Apr 13 2022

.UPDATE...
Issued at 1001 AM MDT Wed Apr 13 2022

12Z Denver sounding shows a dry airmass in place across the
plains, with precipitable water down to 0.10 inch. Meanwhile,
upstream GJT sounding (before moisture was wrung out over the
high country) showed decent mid level moisture and steep lapse
rates. Thus, light snow was fairly widespread in the high country
early this morning. Another batch of mid level moisture was
streaming in from Utah, with a slight break in between. Thus,
there could be a little decrease through early afternoon, before
another round of mainly light snow arrives for this afternoon and
evening. There could still be a few embedded heavier showers
though considering lapse rates and healthy orographics. We've
coordinated with surrounding offices to downgrade the existing
Winter Storm Warnings to Advisories (western areas), while
keeping the present Winter Weather Advisories for the Front Range
Mountains and extending all highlights til midnight tonight.
We'll still see travel impacts in the high country thanks to the
unseasonably cold airmass and continued snowfall. On the plains,
the low levels are still very dry resulting in elevated to
locally critical fire weather conditions, and mostly virga from
any showers that attempt to develop in the steep lapse rate
environment.

Gusty winds will overspread all of the plains late this morning
through the afternoon, with gusts of 35 to 45 mph. High
temperatures will only make it into the lower to mid 40s, so a
brisk April day. Forecast handles all of this quite well.

&&

.SHORT TERM...(Today and tonight)
Issued at 231 AM MDT Wed Apr 13 2022

A somewhat strong west-northwest flow will prevail through
tonight around the strong spring storm over the Northern Plains.
Expect a cold and windy day across the area. Cross sections show
impressive lapse rates this afternoon of 9-10 C/km from the
surface to 500mb. This will mix stronger winds aloft down with
gusts reaching 35 to 50 mph. These steep lapse rates combined with
the moisture moving across the mountains will set up for good
orographic snow in the mountains through mid evening. Will keep
the winter weather highlights in effect as is. An additional 3-6
inches will be possible. East of the mountains, low levels will be
dry, but the steep lapse rates and a little CAPE should produce
widespread cumulus clouds, with a few "showers" as well. These
"showers" will be high based and any precipitation falling from
them should evaporate/sublimate. Will keep chances for measurable
precipitation very low today across the plains, less than 10
percent. In addition to the windy conditions, temperature will be
cold with highs only in the 40s. This will result in a brisk
chilly day, especially for the middle of April.

Winds will decrease as the airmass decouples around sunset.
Mostly clear skies, weak winds, and dry airmass will result in a
cold night with lows bottoming out in the 15-25F range.

.LONG TERM...(Thursday through Tuesday)
Issued at 231 AM MDT Wed Apr 13 2022

Not much change from the recent status quo to finish up the week.
We will remain firmly anchored in near-perfect zonal flow across
the central US, with a few very weak passing shortwaves to our
north at times through the weekend, and some slight bulging in
500mb heights Friday and Saturday.

In the high country, the result will be the continued presence of
ample cloud cover each day, with chances for light
orographically-enhanced showers over the higher terrain,
particularly Thursday afternoon when moisture will be highest, and
again Sunday. Any accumulations should be fairly insignificant.

Fire danger will remain the core forecast concern across our lower
elevations for the remainder of the week. Little change in mid-
level winds will mean the breezy westerly winds at the surface
will persist on Thursday, with gusts 25-40 mph being widespread
over the plains and urban corridor. All areas will see increased
fire danger as a result, with the most critical fire weather
conditions expected in the southern half of the CWA (Denver metro
southeastward into Lincoln County) where humidity has the best
chance of dropping to or below 15% in the afternoon. Temperatures
will be rebounding, increasing some 10-15 degrees across the
region.

Winds will lighten up Friday as the axis of stronger mid-level
flow shifts eastward. Nonetheless, dry conditions will prevail and
fire danger will remain a concern. With continued height rises,
temperatures will keep warming, with the lower elevations reaching
the mid 60's.

A fast-moving shortwave is then progged to swing through over the
weekend, likely bringing another increase in winds and slightly
higher precipitation chances in the high country. The chance for
any meaningful precipitation however is rather slim, and fire
concerns will remain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1001 AM MDT Wed Apr 13 2022

West/northwest winds will increase through 18Z-20Z with gusts of
30-37 knots expected at the Denver metro area airports including
KDEN. This will be close to crosswind thresholds for north/south
runway operations. High based cumulus will form this afternoon
with occasional ceilings above 9000 feet. Winds are expected to
diminish but shift to the north 02Z- 03Z, before becoming light
and variable around 06Z and then returning to light southerly
winds. Another day of gusty west/northwest winds expected
Thursday, with gusts 30-37 knots again developing after 17Z.

&&

.FIRE WEATHER...
Issued at 231 AM MDT Wed Apr 13 2022

It will be another windy day today with west-northwest winds
gusting up to 35-50 mph. It will also be dry once again with
relative humidities bottoming out at 15-20 percent, even with the
cold temperature we will see today. Relative humidity across
southern Lincoln County is expected fall below 15 percent this
afternoon, so will keep the Red Flag Warning in effect here.

Winds will be a notch lighter Thursday, but not nearly enough to
mitigate fire weather concerns. Expect west/northwest winds to
gust between 25-40 mph across the plains and urban corridor.
Minimum humidity will mostly range between 15-20%, but there will
likely be pockets of lower humidity of 10-15%, particularly in
Lincoln County where a Fire Weather Watch was hoisted. Note that
conditions may be quite dry around the Denver metro as well, and
locations here could near Red Flag criteria too.

Friday will see a more notable decrease in the wind speeds.
Localized gusts 25-30 mph can still be expected in the foothills
and over the Palmer Divide and Cheyenne Ridge, but should not
exceed 25 mph for most other plains locations. Little change in
humidity however, so elevated fire weather concerns will remain.

Increasing winds are likely once again for the weekend, raising
the potential for more widespread critical fire weather
conditions. The likelihood of any beneficial wetting rain or
spring snow is pretty low through the next seven days.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ247.

Fire Weather Watch from Thursday morning through Thursday
evening for COZ247.

Winter Weather Advisory until 6 PM MDT this evening for COZ033-
034.

Winter Storm Warning until 6 PM MDT this evening for COZ031.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Rodriguez
AVIATION...Barjenbruch
FIRE WEATHER...Meier/Rodriguez
Hazardous weather outlook, Apr 13, 11:05 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Wed Apr 13 2022

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Wed Apr 13 2022

...FIRE WEATHER CONCERNS REMAIN ACROSS LOWER ELEVATIONS...
...SNOW AND SLICK TRAVEL IN THE MOUNTAINS THROUGH TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Fire danger will again be a concern along the Front Range and
across the eastern plains this afternoon. West-northwest winds
will gusts to 35 to 45 mph. Despite very cool temperatures, relative
humidity will fall into the 13 to 20 percent range. Avoid any
burning or outdoor activity that may produce a spark.

Snow showers, very cold temperatures, gusty winds, and areas of
blowing snow will continue in the mountains through this evening.
Roads will be snow covered and slippery, especially over the
mountain passes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to critical fire weather conditions will continue across
much of the plains into the weekend due to gusty winds and low
humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:38 AM MDTFire Weather WatchBOUElbert, Lincoln11 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.